Q&A with Dr. Fred Lado

NEXT UP: Part II of “Switching Seizure Medications”

 by Patricia McGoldrick, NP, MPA, MSN



The team at EFMNY would like to thank you for your questions! After each post, we’ll post answers from our experts to the most frequently asked questions we receive.  Please note that these Q&A post, like our provider articles, should not be taken as medical advice.  Each patient is unique.  For medical advice regarding your specific condition, please consult your doctor.


Q&A with Dr. Fred Lado:

1. I lost my driver’s license due to seizures. If I switch medications or add a new medication, how long will it take to demonstrate that I can drive? Is the decision up to my doctor or the State?

The rules that govern whether and when an individual may drive are set by each state (Click HERE for more information). In New York State, individuals are required to be seizure free for 12 months before they may drive. If a seizure occurred because an individual reduced a medication on the orders of a doctor, it may be possible to resume driving sooner (after receiving approval of the NY Dept. of Motor Vehicles). Switching medications does not alter the time an individual may not drive.

2. I am now on two medications, and I’ve been doing better. I still have seizures every 3 or 4 weeks. Is it risky to add a third medication at this point?

The biggest improvement in seizure control usually occurs after starting the first medication. The second medication will also usually make a noticable difference in seizure control. The third medication may also help, but less than the first two. Taking more than three medications is unlikely to improve seizure control, but may increase side-effects. The chance of side-effects, particularly drowsiness, increases with each added medication. Most side-effects are reversible, meaning they will go away after reducing or stopping the new medication. There is always a chance of rare side-effects when starting a new medication, but one has to balance the risk of further seizures against the low risk of a rare side-effect.

3. My sister and I both have seizures, and we’re on the same medication. She’s experienced a lot of side effects, but I haven’t. Is there a reason why some people react so differently to the same medication even when they’re related?

Even though two people are related, they still have different inherited genetic traits. People may be different in how quickly the body metabolizes and eliminates the medication, or in how readily the medication passes out of the blood into the brain, or in how effectively the medication works at the target proteins in the brain. One of the exciting areas of research now is to figure out whether understanding each individuals genetic makeup will help us choose the medications that are most likely to work in controlling seizures. These studies are still in the very early stages, but may pay off in the future with better matching of medications to each individual.

4. I’ve been on medication for the last five years without having a seizure. My doctor thinks it’s time to start going off of my medication, but I’m terrified I will have seizures again. Is that a possibility after all this time?

The decision to reduce or stop a medication is complex, and often produces anxiety. The likelihood of having a seizure after stopping medication depends on many factors, including the type of epilepsy, age of onet, and whether there is a structural injury or abnormality in the brain. As with most complex decisions, there is usually no single “right” answer. For some individuals with good seizure control and no side-effects, taking a medication offers a measure of security and protection, and one can reasonably ask “why rock the boat”. For other individuals, the medications may produce unwanted effects – and reducing the side-effects is worth the (hopefully small) risk of another seizure. I suggest preparing a page with the “pros” and “cons” of stopping the medication and then discussing the decision with your doctor.

5. I’ve heard that if you go off of your medication too quickly that it can cause seizures. Is the time it takes to go off a medication different for each one? Does it depend on the dose and how long you’ve been on the medication?

It is true that abruptly stopping some seizure medications can result in a seizure. The risk is greatest for individuals who have been taking a high dose of medication for longer than a few months. Unless there is a urgent need to stop a seizure medication, such as liver toxicity or an allergic reaction, the safest way to stop a seizure medicine is to reduce the dose in steps once a week or every few days. Phenobarbital should be reduced even more slowly. If someone is having a serious side-effect and the medication must be stopped abruptly, a doctor may substitute a medication such as lorazepam (brand name Ativan) temporarily, or may even hospitalize an individual if the side-effects are serious or there is a high risk of seizures.


Leave a Reply

You must be logged in to post a comment.